Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

May 16, 2021Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at May 16, 2021, 5:30 PM EDT for Middlesex County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 5:30 PM EDT (21:30 UTC)
Expired
May 16, 2021, 6:15 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA

County Middlesex County, MA

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS81 KBOX 162130
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
530 PM EDT Sun May 16 2021
 
MAZ004-005-012-013-162215-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Northern Worcester MA-
530 PM EDT Sun May 16 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lunenburg, or over Leominster, moving southeast at 15 mph.

Winds in excess of 30 mph will accompany this storm.

Locations impacted include...
Framingham, Leominster, Marlborough, Shrewsbury, Natick, Needham,
Milford, Wellesley, Acton, Hudson, Westborough, Sudbury, Ashland,
Hopkinton, Northborough, Clinton, Holliston, Wayland, Medway and
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4226 7125 4211 7156 4246 7179 4255 7159
TIME...MOT...LOC 2129Z 326DEG 13KT 4255 7174 

$$

RM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 16, 3:26 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 16, 3:26 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
326 PM EDT Sun May 16 2021

.SYNOPSIS...
High pressure remains over the Eastern USA the next few days,
providing mainly fair warm weather. Widely scattered showers or
thunderstorms are possible each afternoon through Tuesday as a
couple of weak disturbances move through. Even warmer air arrives
for mid and late week with high temperatures reaching the 80s.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection continues to pop up across southern New England,
mainly in the Hartford to Providence to Plymouth corridor. While
mesoanalysis indicates several hundred joules of CAPE and super
adiabatic low level lapse rates, shear is nil with so storms
aren't able to sustain themselves for long. One focus for some
stronger cells has been interacting seabreeze/surface boundaries
across RI and southeast MA. More of the same is expected over
the next 3 to 4 hours. Clouds and showers/thunderstorms will
come to an end this evening with sunset and the loss of diurnal
heating. High pressure remains in control overnight and though a
few clouds will linger, drier air moves in at 700 mb so should
see mostly clear skies with some scattered mid/high clouds
around. Low temps will be a bit cooler than last night, in the
upper 40s and low 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Not much day-to-day change of late, and that continues into the
work week. Another day with high pressure at the surface, clear
in the morning with blossoming clouds, showers, and
thunderstorms in the afternoon and evening. Decent amount of
moisture in the low to mid levels, so should see good cloud
coverage once the inversion breaks by late morning/early
afternoon. Once again we have some instability available; a bit
more than the last few days, on the order of 500 to 850 J/kg.
Lapse rates in the 0-3 km layer will be very steep, but in the
mid levels they're a bit weaker than on Sunday, with a bit less
moisture as well. This plus the negligible shear should keep any
storms in check, but can't rule out an isolated stronger storm
with some damaging wind gusts given the inverted-v forecast
soundings. Flow is very weak through the column so storms won't
be moving much. 850 mb temps near 9 C with good mixing will give
highs in the 70s. Skies clear after sunset for a quiet and mild
night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Spotty, isolated showers eastern MA Tue, but many stay dry.

* Turning quite warm and dry mid to late week. Multi-day stretch
  of lower-mid 80s highs are looking probable away from the
  immediate coast Wed-Fri. Humidity levels low with full sun on
  most days.

Surface high pressure expected to remain across the eastern
portion of the country most of this upcoming week. Subtle shifts
in the location of the center will modulate how much heat and
humidity can reach southern New England. For the most part,
expecting an early taste of summer temperature-wise. Highest
temperatures away from the immediate coasts. Not thinking strong
seabreezes given the position of the surface high pressure, but
something that will have to be monitored when predictability is
higher.

The humidity should not be overly high, but elevated enough to
result in scattered showers from time to time. The greatest risk
for showers looks to be towards next Friday and Saturday, when
a weak surface trough may be present to provide a focus for
convection. Most showers over the coming week should be during
the climatologically favored late morning into the early evening
hours, where it rains at all.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

This afternoon...High confidence.

Mainly VFR except possibly in brief SHRA/VCTS, especially from
BDL-PVD-PYM through 23Z. Light SW winds.

Tonight...High confidence.

VFR with clouds and showers dissipating. Light wind.

Monday...High confidence.

Similar to today. Light west to southwest wind. VFR with clouds
developing after mid morning. Scattered showers and widely
scattered thunderstorms during the afternoon.

Potential for sea breeze development along the coasts.

Monday night...High confidence.

VFR. Light winds.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Tuesday through Friday/...

Tuesday through Tuesday Night: VFR. Breezy.

Wednesday: VFR. Slight chance SHRA.

Wednesday Night through Thursday Night: VFR.

Friday: VFR. Chance SHRA.

&&

.MARINE...
Short Term /through Monday Night/...

High pressure centered over the waters will maintain light winds
and seas through Monday night. Scattered showers and widely
scattered thunderstorms are possible this afternoon and Monday
afternoon, diminishing toward sunset each day.

Outlook /Tuesday through Friday/...

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.

Wednesday Night through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, May 16, 4:33 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Sun May 16 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-172045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EDT Sun May 16 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-172045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Sun May 16 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 16, 12:32 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1232 PM EDT Sun May 16 2021

CTZ002-161715-
Hartford CT-
1232 PM EDT Sun May 16 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving southeast at 10 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
New Britain, Bristol, Southington, Glastonbury, Newington,
Wethersfield, Farmington, Berlin, Rocky Hill, Plainville and
Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4177 7292 4167 7258 4163 7261 4163 7271
      4161 7271 4159 7275 4158 7276 4157 7280
      4155 7282 4157 7285 4155 7284 4155 7286
      4156 7288 4156 7295 4164 7294 4164 7299
      4168 7299
TIME...MOT...LOC 1631Z 300DEG 8KT 4166 7290

Belk
Special weather statement, May 16, 5:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
530 PM EDT Sun May 16 2021

MAZ004-005-012-013-162215-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Northern Worcester MA-
530 PM EDT Sun May 16 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lunenburg, or over Leominster, moving southeast at 15 mph.

Winds in excess of 30 mph will accompany this storm.

Locations impacted include...
Framingham, Leominster, Marlborough, Shrewsbury, Natick, Needham,
Milford, Wellesley, Acton, Hudson, Westborough, Sudbury, Ashland,
Hopkinton, Northborough, Clinton, Holliston, Wayland, Medway and
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4226 7125 4211 7156 4246 7179 4255 7159
TIME...MOT...LOC 2129Z 326DEG 13KT 4255 7174

RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:38 PM EDTSpecial Marine WarningBOX15 min
May 16, 12:32 PM EDTSpecial Weather StatementBOX43 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.